Many people around the world experience depression or depressive episodes – for most of them a low sex drive is a known side effect. Since sex is an important part of romantic relationships, this can be very distressing and frustrating. Often, depression is treated by anti-depressants which also commonly come with certain side effects, including low sex drive, which is also known as antidepressant-induced sexual dysfunction.
How anti-depressants work and possibly affect an individual’s sex drive
One of the most widely used antidepressantis called SSRI (short for “selective serotonin reuptake inhibitors”). As the name already suggests, this type of medication works with serotonin (= the “happiness hormone”) production– which plays an important part in sexual arousal and having an orgasm. The name of the medication also suggests that the hormone receptors get blocked which can lead to not reaching orgasms at all whiles taking an SSRI, the chance is high that at least there is the experience of difficulties in getting aroused and sustaining arousal.
So, if you are wondering whether your anti-depressants are affecting your sex drive in any way and you are taking an SSRI, it is quite likely. Side effects from anti-depressants can be noticed in both men and women with varying degrees of severity.
What it looks like when the sex drive is affected by anti-depressants
Common side effects in men are difficulty in getting erect and difficulty maintaining an erection. If there is an erection and it can be maintained, men often struggle to reach an orgasm, experience delayed orgasms, and/or painful ejaculation.
Women might experience a loss of sensation in the vagina and nipples and a delay in natural lubrication which might partly be caused by a lack of sexual desire in general. Like men, women may experience delayed orgasms or might be unable to reach an orgasm at all. Rarely, there might be the experience discomfort during sexual intercourse. Research has shown that 70-80 percent of females struggle with a low libido while taking anti-depressants.
So yes, it is quite likely that your sex drive is affected by your anti-depressants.
Here is a list of anti-depressants that all belong to the SSRI type and are likely to affect a human’s libido:
- Citalopram (brand name Celexa)
- Duloxetine (brand name Cymbalta)
- Escitalopram (brand names Lexapro and Cipralex)
- Paroxetine (brand names Paxil and Seroxat)
- Fluoxetine (brand names Prozac and Sarafem)
- Sertraline (brand name Zoloft).
Here are some strategies that might help you cope with the unpleasant low libido side effect
Some side effects may fade away once your body gets used to the anti-depressants described.
- Thorough assessment.
Is your low libido consequence of your anti-depressant intake? If yes:
- Speak to your doctor.
Lowering/adjusting the dose might be useful in reducing the side effects. It is very important to not start experimenting without consulting the doctor who prescribed your medication to maintain both physical and mental well-being.
- Change in medication.
If your side effects become unbearable, your doctor might suggest switching from an SSRI to non-SSRI drugs to potentially reduce sexual dysfunction and still manage your depression.
Certain therapeutic interventions can help to cope with sexual dysfunction/low libido. You process your feelings with a counsellor/therapist, learn to understand your mind-body connection, develop certain coping strategies to manage your negative emotions and thoughts surrounding the side effects of your anti-depressants, and work on your self-image and self-esteem that might be affected by your low libido. If your low sex drive caused by anti-depressants is affecting your relationship – which, let’s be honest, is highly likely – you may consider couple therapy to explore possible coping strategies together.
If you think that you can benefit from professional support on this issue you can reach out here.
Franziska Richter is a transcultural counsellor with the Willingness Team, offering counselling sessions to individuals and couples. She is particularly interested in sexuality, relationship issues, trauma and general mental health
Higgins A, Nash M, Lynch AM. Antidepressant-associated sexual dysfunction: impact, effects, and treatment. Drug Healthc Patient Saf. 2010;2:141-50. doi: 10.2147/DHPS.S7634. Epub 2010 Sep 9. PMID: 21701626; PMCID: PMC3108697. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3108697/